Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2004, 9:32 PM CDT for Gage County, Jefferson County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 9:32 PM CDT (02:32 UTC)
- Expired
- May 29, 2004, 10:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Jefferson County, NE
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS53 KOAX 300232 SVROAX NEC067-095-300300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 931 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAGE COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF BEATRICE JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1000 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF DILLER...OR ABOUT 8 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE SPRINGS...BEATRICE...WYMORE AROUND 945 PM CDT FILLEY...VIRGINIA AROUND 1000 PM CDT LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4022 9706 4004 9705 4016 9648 4049 9646 $$ NIETFELD/ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:50 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 29, 2:50 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SAT MAY 29 2004 .DISCUSSION... MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TONIGHT. 18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. ANOTHER BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE GFS DOES NOT REALLY PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. AGREE WITH SPC DISCUSSION THAT ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR SUPERCELLS. ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700 MB WHICH SHOULD CONTINUE TO ERODE THE CAP. THINK THAT AS THE UPPER LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED. HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE CWA. ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE EAST TONIGHT AND NOT STALL OUT. AFTER MUCH DISCUSSION DECIDED TO ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE ENTIRE CWA. THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH. 850-500 MB LAPSE RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A CHANCE POP TO COVER. STEEP LAPSE RATES THEN CONTINUE MONDAY AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE REGION...SO ANOTHER SMALL POP LOOKS WARRANTED. KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT. BROUGHT IN THE NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR ADVECTION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA. IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. KING
Hazardous weather outlook, May 29, 4:40 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 PM CDT SAT MAY 29 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 440 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER 600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH OR HIGHER. ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH. THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH 400 AM CDT. THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE. A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE WEATHER OUTBREAK. A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA. DEWALD
In the hours before
Local storm report, May 29, 8:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
845 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST WYNOT 42.74N 97.17W
05/29/2004 60 MPH CEDAR NE FIRE DEPT/RESCUE
0840 PM TSTM WND GST WYMORE 40.12N 96.67W
05/29/2004 70 MPH GAGE NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 8:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
850 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 N CROFTON 42.85N 97.50W
05/29/2004 0.75 INCH KNOX NE CO-OP OBSERVER
HAIL COVERED THE GROUND.
0845 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS. MANY GRAVEL
ROADS UNDER WATER.
&&
DEWALDLocal storm report, May 29, 8:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
852 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD PLAINVIEW 42.35N 97.79W
05/29/2004 PIERCE NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS.
&&
DEWALDLocal storm report, May 29, 9:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
905 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL LINDSAY 41.70N 97.69W
05/29/2004 2.75 INCH PLATTE NE EMERGENCY MNGR
WINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING
ON HOMES DAMAGED.
&&
DEWALDLocal storm report, May 29, 9:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
907 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG TREYNOR 41.23N 95.61W
05/29/2004 POTTAWATTAMIE IA LAW ENFORCEMENT
POWER LINES BLOWN DOWN.
0853 PM HAIL FAIRBURY 40.14N 97.18W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 9:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
916 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE EMERGENCY MNGR
WATER FLOWING OVER ROAD ON HIGHWAY 13 SOUTH OF CREIGHTON
AND HIGHWAY 59 WEST OF CREIGHTON.
0910 PM FLASH FLOOD 5 S CREIGHTON 42.39N 97.91W
05/29/2004 ANTELOPE NE EMERGENCY MNGR
8 INCHES OF WATER FLOWING OVER ROAD.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 37 min |
| May 29, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 30 min |
| May 29, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 23 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 34 min |
| May 29, 7:32 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 28 min |
| May 29, 7:34 PM CDT | Flash Flood Warning | OAX | Gage, Jefferson | 6 hr |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 36 min |
| May 29, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 32 min |
| May 29, 7:55 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 35 min |
| May 29, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 44 min |
| May 29, 8:03 PM CDT | Flash Flood Warning | OAX | Antelope, Knox | 6 hr |
| May 29, 8:12 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 33 min |
| May 29, 8:13 PM CDT | Tornado Warning | OAX | Pawnee | 47 min |
| May 29, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 30 min |
| May 29, 8:30 PM CDT | Tornado Warning | OAX | Jefferson | 60 min |
| May 29, 8:34 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 41 min |
| May 29, 8:41 PM CDT | Flash Flood Warning | OAX | Boone, Pierce | 6 hr |
| May 29, 8:43 PM CDT | Tornado Warning | OAX | Gage | 47 min |
| May 29, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
| May 29, 8:56 PM CDT | Flash Flood Warning | OAX | Johnson, Pawnee | 6 hr |
| May 29, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 46 min |
| May 29, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 39 min |
| May 29, 9:59 PM CDT | Flash Flood Warning | OAX | Nemaha | 6 hr |
| May 29, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 46 min |
| May 29, 10:09 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 66 min |
| May 29, 10:28 PM CDT | Flash Flood Warning | OAX | Platte | 6 hr |
| May 29, 10:32 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 58 min |
| May 29, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 56 min |
| May 29, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 62 min |
| May 29, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 32 min |
| May 30, 12:03 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 42 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 15 min |
| May 30, 1:07 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.